Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 9, 2009, 10:54 PM CDT for Mitchell County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2009, 10:54 PM CDT (03:54 UTC)
- Expired
- Mar 9, 2009, 11:20 PM CDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 104 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3735 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 100354 SVRMAF TXC335-100430- /O.NEW.KMAF.SV.W.0005.090310T0354Z-090310T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1054 PM CDT MON MAR 9 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST MITCHELL COUNTY IN WEST TEXAS... * UNTIL 1130 PM CDT * AT 1051 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ALONG HIGHWAY 208... 12 MILES SOUTH OF COLORADO CITY... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... HIGHWAY 208 OPEN COUNTRY OF EASTERN MITCHELL COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3240 10069 3222 10068 3212 10081 3225 10097 TIME...MOT...LOC 0352Z 238DEG 34KT 3223 10082 $$
2 follow-up statements
000 WWUS54 KMAF 100413 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1113 PM CDT MON MAR 9 2009 TXC335-100430- /O.CON.KMAF.SV.W.0005.000000T0000Z-090310T0430Z/ MITCHELL TX- 1113 PM CDT MON MAR 9 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR EAST CENTRAL MITCHELL COUNTY... AT 1108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL MITCHELL COUNTY...OR ABOUT 13 MILES SOUTHEAST OF COLORADO CITY...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE... EXTREME EAST CENTRAL MITCHELL COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3240 10069 3222 10068 3212 10081 3229 10086 TIME...MOT...LOC 0412Z 233DEG 26KT 3232 10065 $$
000 WWUS54 KMAF 100420 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1120 PM CDT MON MAR 9 2009 TXC335-100429- /O.CAN.KMAF.SV.W.0005.000000T0000Z-090310T0430Z/ MITCHELL TX- 1120 PM CDT MON MAR 9 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MITCHELL COUNTY IS CANCELLED... AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED AND EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING FARM TO MARKET ROAD 644. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3240 10069 3222 10068 3212 10081 3229 10086 TIME...MOT...LOC 0419Z 233DEG 26KT 3235 10060 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:53 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Mar 9, 6:53 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT MON MAR 9 2009
.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
AREA RADARS SHOW CONVECTION IN PROGRESS ALONG AND EAST OF A SNYDER
TO MIDLAND TO CRANE LINE. THIS ACTIVITY SHOULD REMAIN EAST OF OUR
TAF SITES...SO WE WILL NOT MENTION ANY TS AT THIS TIME. OTHERWISE...
WINDS WILL DECREASE THIS EVENING AT MOST SITES AS THICK MID AND
HIGH LEVEL CLOUD COVER CONTINUES. INCREASING WEST WINDS
ANTICIPATED AT ALL TAF SITES TOMORROW BEGINNING BY LATE MORNING
THROUGH THE AFTERNOON.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON FOR THE FOLLOWING ZONES... SOUTHEAST PLAINS/BLM
ROSWELL/LNZ.
TX...NONE.
&&
06Hazardous weather outlook, Mar 9, 2:14 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 214 PM CDT MON MAR 9 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 214 PM CDT MON MAR 9 2009 /114 PM MDT MON MAR 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BE STRONG WITH HAIL AND STRONG WINDS. ALSO GUSTY WINDS TO NEAR 50 MPH WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS AND THESE WINDS MAY BE ENHANCED BY VIRGA SHOWERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY WINDS WILL RETURN TO THE GUADALUPE MOUNTAINS TUESDAY WITH WEST WINDS GUSTING TO NEAR 50 MPH. ALSO AS STRONG COLD FRONT PASSES WEDNESDAY NIGHT NORTHEAST WINDS WILL INCREASE THROUGH THE GUADALUPE PASS WITH GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 9, 7:37 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 737 PM CDT MON MAR 9 2009 TXZ063-100100- GLASSCOCK- 737 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GLASSCOCK COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF LEES AT 734 PM CDT...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS TO NEAR 50 MPH...PEA SIZED HAIL...MODERATE TO HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THIS THUNDERSTORM WILL IMPACT THE COMMUNITY OF LEES AS WELL AS MOTORISTS ON FARM TO MARKET ROAD 33 NORTH OF GARDEN CITY AND U.S. HIGHWAY 87. RESIDENTS IN THE PATH OF THIS STORM SHOULD SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED. CONTINUE TO MONITOR NOAA WEATHER RADIO...OR LOCAL TELEVISION AND RADIO STATIONS FOR THE LATEST STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
Special weather statement, Mar 9, 7:49 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 749 PM CDT MON MAR 9 2009 TXZ062-063-100130- GLASSCOCK-MIDLAND- 749 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR GLASSCOCK AND SOUTHEASTERN MIDLAND COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES NORTHWEST OF GARDEN CITY TO 12 MILES WEST OF ST. LAWRENCE AT 746 PM CDT...MOVING EAST AT 30 MPH. THIS LINE OF THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS TO NEAR 50 MPH...PEA SIZED HAIL...MODERATE TO HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. AREAS AFFECTED INCLUDE GARDEN CITY AND MOTORISTS ON STATE HIGHWAY 158 AND 137. RESIDENTS IN THE PATH OF THIS LINE OF STORMS SHOULD SEEK SHELTER INDOORS UNTIL THE STORMS HAVE PASSED. CONTINUE TO MONITOR NOAA WEATHER RADIO...OR LOCAL TELEVISION AND RADIO STATIONS FOR THE LATEST STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
Special weather statement, Mar 9, 8:46 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 846 PM CDT MON MAR 9 2009 TXZ053-100230- MITCHELL- 846 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM COLORADO CITY TO 18 MILES SOUTH OF WESTBROOK AT 844 PM CDT...MOVING EAST AT 35 MPH. THIS LINE OF THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS NEAR 50 MPH...PEA SIZED HAIL...MODERATE TO HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. AREAS AFFECTED INCLUDE COLORADO CITY AND MOTORISTS ON INTERSTATE 20 AND STATE HIGHWAY 163. RESIDENTS IN THE PATH OF THIS LINE OF STORMS SHOULD SEEK SHELTER INDOORS UNTIL THE STORMS HAVE PASSED. CONTINUE TO MONITOR NOAA WEATHER RADIO...OR LOCAL TELEVISION AND RADIO STATIONS FOR THE LATEST STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
Special weather statement, Mar 9, 8:54 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 854 PM CDT MON MAR 9 2009 TXZ063-100215- GLASSCOCK- 854 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN GLASSCOCK COUNTY. A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST...SOUTHWEST OF GARDEN CITY NEAR STATE HIGHWAY 137 AT 852 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS NEAR 50 MPH...PEA SIZED HAIL...MODERATE TO HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
Special weather statement, Mar 9, 9:01 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 901 PM CDT MON MAR 9 2009 TXZ052-063-100345- HOWARD-GLASSCOCK- 901 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GLASSCOCK AND SOUTHEASTERN HOWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF FORSAN AT 959 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...WIND GUSTS TO 50 MPH...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THIS THUNDERSTORM WILL IMPACT FORSAN AND MOTORISTS ON U.S. HIGHWAY 87 AND FARM TO MARKET ROAD 821. SEEK SHELTER AS THIS THUNDERSTORMS APPROACHES YOUR LOCATION.
Special weather statement, Mar 9, 10:38 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1038 PM CDT MON MAR 9 2009 TXZ053-100400- MITCHELL- 1038 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN MITCHELL COUNTY. A STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 17 MILES SOUTHWEST OF COLORADO CITY AT 1036 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL IMPACT MAINLY OPEN COUNTRY OF SOUTHERN MITCHELL COUNTY. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE.
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.